High Wind, Northeastern Crook
- When
- January 12, 2:00 AM MST to 5:00 AM MST
- Where
- Northeastern Crook forecast zone
- Measured
- 39 kt (45 mph) measured sustained
- Reported by
- Mesonet
A strong cold front produced northwest winds 30 to 45 mph with gusts around 55 mph.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A strong cold front produced northwest winds 30 to 45 mph with gusts around 55 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jan 12, 2:00 AM MST, 0 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
200 AM MST MON JAN 12 2009
.DISCUSSION...AT 08Z SFC MAP SHOWS DEEP SFC LOW JUST NORTHEAST
OF KBIS WITH STRONG NW FLOW ACRS WRN SD/NERN WY. ALOFT...UPPER
LOW IN CENTRAL ND WITH NW FLOW ACRS REGION. TEMPS IN MID 20S TO
MID 30S WITH SOME LIGHT SNOW ACRS NERN WY AND IN CENTRAL BLACK
HILLS.
TODAY...SFC LOW IN KBIS WILL MOVE QUICKLY SE AND BE IN IOWA BY
LATE THIS AFTERNOON. AS SFC LOW MOVES SE...STRONG CAA/850MB
WINDS INCREASING TO 45-55 KT WILL COMBINE WITH 8-10MB/3HR PRES
RISES TO PRODUCE STRONG NW WINDS OF 35-45 MPH WITH GUSTS TO 60
MPH PLUS. AS FOR PCPN...MOST WILL REMAIN TO NE OF FA WITH BEST
CHANCES IN AM HOURS ACRS NRN BLACK HILLS WHERE UPSLOPE FLOW WL
HELP ENHANCE PCPN. ACCUMS IN NRN BLACK HILLS SHOULD BE AN INCH
OR TWO OR LESS.
TONIGHT...SFC HIGH PRES WILL BUILD QUICKLY INTO THE EASTERN
DAKOTAS BRINGING DRY WX FOR MOST OF THE NIGHT. RETURN FLOW WL
SET UP QUICKLY AS NEXT S/W QUICKLY DIVES SOUTH INTO DAKOTAS AND
MAY BRING SOME SNOW LATE TO NWRN SD.
TUES THRU WED...ANOTHER STRONG SFC LOW AND S/W WILL MOVE ACRS
CENTRAL DAKOTAS ON TUES AND WILL BRING A LOW CHANCE POPS TO
REGION. TEMPS WILL BE MILD WITH 30S/40S OVER MOST AREAS. NEXT
STRONG S/W WILL PUSH ACRS REGION TUES NITE INTO WED BRINGING
A BETTER CHC OF SNOW...ESPECIALLY IN NRN BLACK HILLS WHERE
UPSLOPE FLOW MAY PRODUCE A FEW INCHES OF SNOW LATE TUES NITE
INTO WED AM.
EXTENDED...COLD AIRMASS WILL LINGER OVER THE AREA ON THURSDAY...
WITH TEMPS OVER THE WESTERN SOUTH DAKOTA PLAINS STRUGGLING TO
REACH THE TEENS. TEMPERATURES WILL REBOUND ON FRIDAY INTO THE
WEEKEND AS THE COLD AIRMASS SHIFTS EAST OF THE REGION.
&&
.AVIATION...WITH THE COLD FRONTAL PASSAGE...NORTHWEST WINDS WILL
BECOME VERY STRONG BY EARLY THIS MORNING. THE STRONGEST WINDS
WILL BE OVER THE PLAINS OF NORTHWEST AND WEST CENTRAL SD WHERE
GUSTS TO 60 MPH WILL BE POSSIBLE. CEILINGS SHOULD REMAIN MVFR
ACROSS THE SOUTH DAKOTA PLAINS...BUT AREAS OF IFR CEILINGS WITH
LIGHT SNOW ARE EXPECTED ACROSS THE BLACK HILLS AND NORTHEAST
WYOMING. CONDS ARE NOT EXPECTED TO IMPROVE UNTIL THIS EVENING.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...HIGH WIND WARNING FROM 4AM MST/5AM CST/ UNTIL 4PM MST/5PM
CST THIS AFTERNOON FOR BENNETT-MELLETTE-SHANNON-TODD-TRIPP.
HIGH WIND WARNING UNTIL 4PM MST THIS AFTERNOON FOR BUTTE-
CUSTER CO PLAINS-HAAKON-HARDING-HERMOSA FOOT HILLS-JACKSON-
NORTHERN FOOT HILLS-NORTHERN MEADE CO PLAINS-PENNINGTON CO
PLAINS-PERKINS-RAPID CITY-SOUTHERN MEADE CO PLAINS-STURGIS/
PIEDMONT FOOT HILLS-ZIEBACH.
WY...HIGH WIND WARNING UNTIL 4PM MST THIS AFTERNOON FOR NORTHEAST
CROOK.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 438 AM MST SUN JAN 11 2009 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-121300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 438 AM MST (538 AM CST) SUN JAN 11 2009 ...HIGH WIND WARNING FOR THE PLAINS OF NORTHWEST AND WEST CENTRAL SOUTH DAKOTA LATE TONIGHT AND MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT AN AREA OF LOW PRESSURE WILL MOVE ACROSS NORTH DAKOTA TONIGHT... ALLOWING A STRONG COLD FRONT TO PUSH ACROSS WESTERN SOUTH DAKOTA. NORTHWEST WINDS WILL INCREASE TONIGHT TO 30 TO 45 MPH...WITH GUSTS TO 60 MPH. SOME LIGHT SNOW IS ALSO POSSIBLE...ESPECIALLY ACROSS THE NORTHERN BLACK HILLS AND NORTHWEST SOUTH DAKOTA. THE COMBINATION OF STRONG WINDS AND FALLING SNOW WILL REDUCE VISIBILITIES TO LESS THAN ONE HALF MILE AT TIMES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY STRONG NORTHWEST WINDS OF 30 TO 45 MPH...WITH GUSTS TO 60 MPH WILL CONTINUE INTO MONDAY AFTERNOON. THE WINDS WILL BEGIN TO DIMINISH LATE MONDAY AFTERNOON. LIGHT SNOW IS ALSO LIKELY DURING THE MORNING HOURS ACROSS THE NORTHERN BLACK HILLS. THE COMBINATION OF STRONG WINDS AND FALLING SNOW WILL REDUCE VISIBILITIES TO LESS THAN ONE HALF MILE AT TIMES. MUCH COLDER WEATHER IS EXPECTED TO ARRIVE OVER NORTHWEST AND CENTRAL SOUTH DAKOTA ON WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, January 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 146168.